Research output

Article in Journal ()

When is evolutionary branching in predator-prey systems possible with an explicit carrying capacity?

Citation
Hoyle A & Bowers R (2007) When is evolutionary branching in predator-prey systems possible with an explicit carrying capacity?, Mathematical Biosciences, 210 (1), pp. 1-16.

Abstract
In this study we use the theory of adaptive dynamics firstly to explore the differences in evolutionary behaviour of a generalist predator (or more specifically an omnivorous or intraguild predator) in a predator-prey model, with a Holling Type II functional response, when two distinct forms for the carrying capacity are used. The first of these involves the carrying capacity as an emergent property, whilst in the second it appears explicitly in the dynamics. The resultant effect this has on the intraspecific competition in each case is compared. Taking an identical trade-off in each case, we find that only with an emergent carrying capacity is evolutionary branching possible. Our study then concentrates solely on the case where the carrying capacity appears explicitly. Using the same model as above, but choosing alternate trade-offs, we find branching can occur with an explicit carrying capacity. Our investigation finishes by taking a more general functional response in an attempt to derive a condition for when branching can or cannot occur. For a predator-prey model, branching cannot occur if the functional response can be separated into two components, one a function of the population densities, X and Z, and the other a function of the evolving parameter z (traded off against the intrinsic growth rate), i.e. if F(z, X, Z) = F1(z)F2(X, Z). This search for evolutionary branching is motivated by its possible role in speciation.

Keywords
Adaptive dynamics; carrying capacity; functional response; predator-prey; trade-off

StatusPublished
AuthorsHoyle Andrew, Bowers Roger
Publication date11/2007
Publication date online10/06/2007
Date accepted by journal04/06/2007
PublisherElsevier
ISSN 0025-5564
LanguageEnglish

Journal
Mathematical Biosciences: Volume 210, Issue 1 (2007/11//)

© University of Stirling FK9 4LA Scotland UK • Telephone +44 1786 473171 • Scottish Charity No SC011159
My Portal